South Dakota, 2011

Flooding in South Dakota, June 1 to 30, 2011

June 1 to 30, 2011 · NWS ABR · 2 events in 2 counties and zones

With record snow melt runoff in the upper Missouri River Basin along with much above normal May and June precipitation, dam releases on the Missouri River continued to increase through the middle of June. The Oahe Dam releases were slowly increased to 160,000 CFS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With record snow melt runoff in the upper Missouri River Basin along with much above normal May and June precipitation, dam releases on the Missouri River continued to increase through the middle of June. The Oahe Dam releases were slowly increased to 160,000 CFS. The increased releases from Garrison Dam in North Dakota and Oahe Dam north of Pierre resulted in continued rises on the Missouri River throughout June. The Missouri River at Pierre rose to 19.9 feet on June 22nd almost 7 feet above flood stage. The June 2011 runoff in the Missouri River basin above Sioux City, Iowa was 13.8 million acre feet which was the highest monthly runoff amount since 1898.

The state EOC (Emergency Operations Center) continued to handle all coordination of the flood operations. Sandbagging and levee building continued into early June along the river in Pierre and Fort Pierre. Several thousand volunteers and National Guard soldiers helped out. The National Guard soldiers also conducted 24-hour levee security and surveillance. The State Highway Patrol helped with traffic control, security, and evacuation notices. A couple Black Hawk helicopters conducted several air operations. Divers were also called upon for repair of levees.

Hundreds of people were evacuated from homes and businesses in low-lying areas. Red Cross shelters were also set up. The storm sewers were plugged in Pierre and Fort Pierre with many large pumps utilized to pump out any new rainfall. Several public areas remained closed and flooded in Pierre and Fort Pierre including several parks and a golf course. Countless numbers of flooded trees would not survive in the parks. Many homes, roads, along with some businesses were flooded in Pierre and Fort Pierre by the rising river. Also, many homes in Pierre and Fort Pierre received groundwater into their basements. Thousands of acres of farm and pastureland were flooded all along the length of the river.

Road damage was extensive from all of the heavy equipment and sandbagging efforts. The road damage along with levee removal would be in the millions of dollars. Lake Oahe north of Pierre to the North Dakota border also rose to record levels affecting several locations. The flood mitigation efforts along with the flood damage would be in the tens of millions of dollars. The flooding continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 8:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 31, 8:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT TUE MAY 31 2011

.UPDATE...
MADE A FEW MINOR TWEAKS TO REDUCE EVENING WIND SPEEDS ALONG WITH A FEW
CHANGES TO OVERNIGHT LOW TEMPERATURES. CURRENT FORECAST ON TRACK
WITH NO FURTHER UPDATES ANTICIPATED.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

TEMPS AND PCPN THE MAIN ISSUES TO DEAL WITH IN THE SHORT TERM. FOR
TNT THE LOW CONTINUES TO PULL AWAY FROM THE REGION...AND THE
GUSTY WINDS WILL DECREASE RAPIDLY THIS EVENING AS LINK TO STRONGER
WINDS ALOFT GETS SEVERED...AND SFC PRESS GRADIENT RELAXES. WITH
DEWPOINTS DOWN INTO THE UPPER 30S UPSTREAM...WOULD NOT BE SURPRISED
TO SEE SOME LOWS DIPPING INTO THE UPPER 30S ACROSS THE NORTHERN
CWA. THEN RETURN FLOW BEGINS IN EARNEST LATE WEDNESDAY INTO
WEDNESDAY NIGHT AHEAD OF NEXT SYSTEM EJECTING OUT OF THE
INTERMOUNTAIN WEST. LLJ GETS CRANKED UP PRETTY GOOD WEDNESDAY
NIGHT...BUT WILL ALSO BE DEALING WITH AN ELEVATED CAPPING LAYER
ADVECTING NORTHEAST OFF THE FRONT RANGE. SUSPECT THAT MOST OF THE
ACTIVITY WED NIGHT WILL BE OVER THE EASTERN PLAINS WHERE MID
LEVEL TEMPS WILL BE COOLER. SREF/GEFS PROBABILITIES FOR MEASURABLE
PCPN DO POINT TOWARD THE EASTERN DAKOTAS AND SOUTHERN
MINNESOTA...WHICH SEEMS REASONABLE. FOR THURSDAY SUSPECT THERE IS
ONLY A MARGINAL CHANCE OF LEFTOVER CONVECTION IN THE MORNING WITH
THE REST OF THE DAY BEING CAPPED AND DRY. A FEW STORMS COULD FIRE
UP ALONG ADVANCING FRONTAL BOUNDARY LATE THURSDAY NIGHT...BUT POPS
LOOK TO BE PRETTY LOW GIVEN STRONG MID LEVEL THERMAL RIDGE BEING
ABLE TO MAINTAIN ITSELF. TEMPS WILL GRADUALLY WARM FROM THE COLD
TONIGHT...TO ABOVE NORMAL FOR THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY

WHILE GUIDANCE HAS DEVIATED IN THE PREVIOUS 00Z/06Z RUN...THEY
HAVE RETURNED TO CONSENSUS IN THIS MORNINGS 12Z RUNS AND ARE
COMPARABLE TO THE GUIDANCE ISSUED FROM THE PREVIOUS MORNING.
INITIALLY...UPPER FLOW WILL BE DOMINATED BY A WESTERN CONUS TROF
AND EJECTING SHORTWAVE. AS THIS SHORTWAVE PASSES TO THE
EAST...WILL SEE A GRADUALLY BUILDING RIDGE ACROSS THE EASTERN
ROCKIES. WHILE BOTH MODELS SUGGEST THIS RIDGE WILL DOMINATE THE
EXTENDED...ZONAL FLOW IS MORE PRONOUNCED IN THE GFS WHILE THE
ECMWF BRINGS IN GREATER AMPLIFICATION. A COOL AIRMASS FOLLOWS THE
INITIAL SHORTWAVE WITH SOME ELEVATED INSTABILITY FOR A PASSING
SHOWER IN THE FAR NORTHEAST...HOWEVER A SET UP FOR MAINLY DRY
CONDITIONS SETS UP FOR THE WEEKEND AND START OF NEXT WEEK. SINCE
THERE ARE NO PARTICULAR FEATURES TO LATCH ONTO IN THE EXTENDED
WHICH COULD SUPPORT CONVECTION...THE ERRATIC POCKETS OF MODEL
GENERATED INSTABILITY HAVE BEEN IGNORED SUGGESTING THE WEEKEND/NEXT
WEEK WILL BE DRY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT HOURS
AND THROUGH THE DAY WEDNESDAY. SFC WINDS WILL BECOME SOUTHEASTERLY
LATE WEDNESDAY MORNING/EARLY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT TUE MAY 31 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT TUE MAY 31 2011 /411 AM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH
CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT INTO
THURSDAY. STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hughes

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hughes County, 19.27 mi NW of Pierre to 14.88 mi NNW of Pierre
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

Flood, Stanley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Stanley County, 2.55 mi NE of Lacy to 4.88 mi E of Lacy
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322603, 322607.